Wisconsin, 2014

Damaging Winds in Wisconsin, July 29, 2014

July 29, 2014 · NWS MKX · 2 events in 2 counties and zones

A shortwave trough and the associated surface trough triggered clusters of showers and thunderstorms over southern Wisconsin during the evening. A thunderstorm became rooted to a pseudo lake breeze/outflow boundary moving inland from Lake Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A shortwave trough and the associated surface trough triggered clusters of showers and thunderstorms over southern Wisconsin during the evening. A thunderstorm became rooted to a pseudo lake breeze/outflow boundary moving inland from Lake Michigan. The thunderstorm developed supercell characteristics and dropped a downburst on the west side of Waukesha. The thunderstorm them morphed into a small segment squall line with damaging winds on the leading gust front as it moved through Kenosha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 29, 2:31 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 29, 2:31 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 PM CDT TUE JUL 29 2014

.TONIGHT...FORECAST CONFIDENCE MEDIUM.

A MID LEVEL SHORTWAVE ROTATING AROUND A STATIONARY CLOSED UPPER LOW
CENTERED OVER JAMES BAY IS OVER NORTHERN WI AT 3 PM THIS AFTERNOON
AND WILL CONTINUE TO MAKE ITS WAY SOUTHWARD THROUGH SOUTHERN WI
EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN
RESPONSE TO THIS SHORTWAVE. LATEST RAP SOUNDINGS ARE NOW SHOWING
ONLY AROUND 200 J/KG OF CAPE TO WORK WITH...ALONG WITH WEAK SHEAR
AND MODERATE OMEGA AROUND 7 PM AT MADISON.

THE HRRR AND WRF-ARW MODELS AGREE THAT IS THE PEAK TIME OF
CONVECTION FOR OUR AREA. OTHERWISE...THERE WILL BE SOME SCATTERED
SHOWERS AND A FEW THUNDERSTORMS FROM NOW THROUGH LATE EVENING. THERE
COULD BE SOME SMALL HAIL OUT OF THE STRONGER CELLS AND WE WILL HAVE
TO WATCH FOR THE ONE OR TWO CELLS THAT MIGHT PRODUCE 1 INCH HAIL
THIS EVENING. GUSTY WINDS UP TO AROUND 35 MPH WILL BE POSSIBLE WITH
THESE SHOWERS AS WELL.

SHOWER ACTIVITY WILL DWINDLE AFTER MIDNIGHT IN THE WAKE OF THE
SHORTWAVE. LOWS ARE EXPECTED IN THE MID 50S. LIGHT WINDS AND
RAINFALL COULD LEAD TO SOME PATCHY LIGHT FOG TONIGHT.

.WEDNESDAY...FORECAST CONFIDENCE MEDIUM.

THE UPPER LOW WILL REMAIN STATIONARY AND ANOTHER SHORTWAVE IS
EXPECTED TO DROP DOWN THROUGH THE STATE ONCE AGAIN IN THE AFTERNOON.
THIS ONE LOOKS A LITTLE DRIER WITH LESS INSTABILITY...SO I AM
EXPECTING ANY POP-UP SHOWERS TO BE MORE SCATTERED IN NATURE.
THUS...KEPT LOWER POPS INSTEAD OF RAISING THEM TO LIKELY.

MAX TEMPS SHOULD BE SIMILAR TO THOSE TODAY...IN THE UPPER 70S INLAND
FROM THE LAKE. THE OVERNIGHT SHORTWAVE WILL USHER IN MORE NORTHERLY
WINDS WEDNESDAY MORNING SO A LAKE BREEZE IS A SURE BET. INLAND AREAS
WILL KEEP THE NORTHWESTERLY WINDS THROUGH THE DAY.

.SHORT TERM...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT.

WED NIGHT...FORECAST CONFIDENCE HIGH

REGION CAUGHT BETWEEN SHORT WAVE RIDING 250 MB SPEED MAX THAT PASSES
TO THE NORTHEAST AND EAST AS IT ROTATES AROUND NEARLY-STATIONARY
UPPER LOW WOBBLING NEAR JAMES BAY ...AND SHEARED VORTICITY ON THE
WESTERN PERIPHERY OF MID-UPPER LEVEL CYCLONIC FLOW THROUGH THE
DAKOTAS AND IOWA. BEST FORCING AND INSTABILITY STAY CLOSE TO EASTERN
SHORT WAVE...BUT SOME OMEGA MOVES ACROSS NORTHEAST HALF OF CWA WED
EVENING. ALSO SOME BRIEF FORCING FOR ASCENT WITH WEAK UPPER LEVEL
DIVERGENCE WITH RIGHT ENTRANCE REGION OF THE JET MAX PASSING
THROUGH....THOUGH NAM IS EARLIER THAN GFS WITH THIS FEATURE.

WILL KEEP SLIGHT CHANCE POPS IN THE EARLY EVENING IN ALL BUT THE FAR
SW...AND LINGER BETWEEN 03Z AND 06Z IN THE NE HALF OF CWA.
DECOUPLING WITH DIMINISHING CLOUD COVER AFTER 06Z WILL ALLOW LOWS TO
COOL INTO THE MID-UPPER 50S.

THURSDAY AND THURSDAY NIGHT...FORECAST CONFIDENCE MEDIUM

YET ANOTHER SHORT WAVE DROPS THROUGH MAINLY THE NORTHEAST PORTION OF
THE STATE...BUT SOME WEAK 850 MB WARM AIR ADVECTION/CONVERGENCE
CROSSES SRN WI AHEAD OF THE WAVE THURSDAY AFTERNOON...UNDER COOLING
500 MB TEMPERATURES. RESULTING FORCING AND INSTABILITY DURING PEAK
HEATING BRINGS ANOTHER ROUND OF SHOWERS AND POSSIBLE
THUNDERSTORMS...WHICH WILL BE MORE LIKELY IF MORE MOIST SFC DEW
POINTS ON NAM PAN OUT WITH SFC BASED CAPE RISING TO NEAR 900 J/KG.

TIMING OF CLOUDS AND PCPN WILL AFFECT HIGH TEMPERATURES BUT GIVEN
925 MB TEMPS OF 20C TO 21C WEST AND 19C TO 20C EAST AND WESTERLY
GRADIENT WIND...EVEN THOUGH UNDER 10 KNOTS...STRONG ENOUGH TO HOLD
OFF LAKE BREEZE UNTIL MID-LATE AFTERNOON SHOULD SEE HIGHS CLIMB INTO
THE MID TO UPPER 70S EAST AND UPPER 70S TO LOWER 80S WEST.

WILL CARRY SOME CHANCE POPS INTO THE EVENING DUE TO MODEL
DIFFERENCES FOR POSITION OF WEAK SURFACE TROUGH WITH THE GFS AND
ECMWF LAYING IT OVER THE NRN CWA WITH SOME SFC CONVERGENCE THEN
SLOWLY WASH IT OUT OVERNIGHT.

FRIDAY AND FRIDAY NIGHT...FORECAST CONFIDENCE MEDIUM

MORE POTENT SHORT WAVE TROUGH MOVES THROUGH WI FRIDAY
AFTERNOON/EVENING...GIVING THE BEST CHANCE FOR WIDESPREAD SHOWERS
AND THUNDERSTORMS FOR THE WEEK. WHILE ALL OF SRN WISCONSIN SHOULD
SEE SOME PRECIPITATION...THE MODELS ARE FOCUSING THE STRONGEST
FORCING OVER THE EASTERN HALF OF THE CWA SO WILL KEEP LIKELY POPS
GOING THERE. SECONDARY SHORT WAVE...OF VARYING STRENGTH AMONG THE
MODELS...MOVES THROUGH AROUND/AFTER MIDNIGHT SO WILL GO WITH SLIGHT
CHANCE/CHANCE POPS FOR THE ENTIRE NIGHT.

.LONG TERM...SATURDAY THROUGH TUESDAY...FORECAST CONFIDENCE MEDIUM

UPPER TROUGH AXIS SLOWLY PUSHES EAST FROM THE VICINITY OF LAKE
MICHIGAN...BUT SHORT WAVE ENERGY STILL AFFECTING SRN WI
SATURDAY...EITHER IN THE FORM OF A LINGERING BROAD CIRCULATION AS
DEPICTED ON THE GFS AND GEM...OR A TRAILING WEAKER SHORT WAVE IN THE
ECMWF. WILL KEEP SLIGHT CHANCE/CHANCE POPS ON SATURDAY WITH THE
HIGHER POPS OVER THE SOUTHEAST. STILL UNDER CYCLONIC FLOW INTO
SATURDAY EVENING BUT DRIER AIR MOVING IN WITH HIGH PRESSURE SHORT
WAVE RIDGING BUILDING IN FOR OVERNIGHT INTO SUNDAY. PRECIPITATION
CHANCES BEGIN TO RISE WITH TROUGH DIGGING INTO THE EASTERN GREAT
LAKES AS UPPER FLOW BUCKLES IN RESPONSE TO RE-DEVELOPING WESTERN
RIDGE.

&&

.AVIATION/00Z TAFS/...

A VFR PERIOD IS EXPECTED. LOOK FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER SOUTHERN WI FROM LATE AFTERNOON THROUGH MID TO
LATE EVENING. GUSTY WINDS UP TO 35 MPH AND BRIEFLY REDUCED VSBYS AND
CIGS WOULD ACCOMPANY ANY CONVECTION.  SMALL HAIL IS A POSSIBILITY AS
WELL.

&&

.MARINE...

THE SOUTHEAST WINDS IN THE NEARSHORE WILL VEER BACK TO THE WEST
TONIGHT. THE WINDS WILL ONCE AGAIN BECOME ONSHORE ON WEDNESDAY AS A
WEAK FRONT SAGS SOUTH ACROSS THE LAKE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TONIGHT/WEDNESDAY AND AVIATION/MARINE...MRC
WEDNESDAY NIGHT THROUGH TUESDAY...REM
Hazardous weather outlook, Jul 29, 2:47 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 PM CDT TUE JUL 29 2014

WIZ046-047-051-052-056>060-062>072-302100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
347 PM CDT TUE JUL 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT SOUTHERN WISCONSIN LATE THIS
AFTERNOON AND EVENING...WITH SOME PRODUCING PRODUCING SMALL
HAIL...AS WEAK LOW PRESSURE PASSES ACROSS THE WESTERN GREAT LAKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE ARE SMALL CHANCES FOR DAYTIME THUNDERSTORMS WEDNESDAY
THROUGH SATURDAY...AND AGAIN NEXT MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LMZ643>646-302100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
347 PM CDT TUE JUL 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE NEARSHORE WATERS OF SOUTHERN
WISCONSIN LATE THIS AFTERNOON AND EVENING...WITH SOME STORMS PRODUCING
SMALL HAIL...AS WEAK LOW PRESSURE PASSES ACROSS THE WESTERN GREAT
LAKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE ARE SMALL CHANCES FOR DAYTIME THUNDERSTORMS WEDNESDAY
THROUGH SATURDAY...AND AGAIN NEXT MONDAY AND TUESDAY.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 29, 4:41 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
541 PM CDT TUE JUL 29 2014

WIZ046-056-057-292315-
MARQUETTE-SAUK-COLUMBIA-
541 PM CDT TUE JUL 29 2014

...A STRONG THUNDERSTORM WILL AFFECT MARQUETTE...SAUK...COLUMBIA
COUNTIES...

AT 540 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF PORTAGE...
MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM AS WELL AS WIND GUSTS UP
TO 30 MPH.

LOCATIONS IMPACTED INCLUDE...
BARABOO...PORTAGE...LAKE WISCONSIN...LODI...POYNETTE...RIO...
ARLINGTON...WYOCENA...HARMONY GROVE AND INTERSTATE 90/94 INTERCHANGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4345 8920 4329 8939 4329 8949 4351 8977
      4364 8962 4364 8960
TIME...MOT...LOC 2240Z 310DEG 22KT 4353 8961

JTS
Special weather statement, Jul 29, 4:52 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
552 PM CDT TUE JUL 29 2014

WIZ052-292315-
SHEBOYGAN-
552 PM CDT TUE JUL 29 2014

...A STRONG THUNDERSTORM WILL AFFECT SHEBOYGAN...

AT 551 PM CDT...A STRONG THUNDERSTORM WAS OVER ST ANNA...OR 15 MILES
NORTHWEST OF PLYMOUTH...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM AS WELL AS WIND GUSTS OF
UP TO 30 MPH.

LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...SHEBOYGAN FALLS...HOWARDS GROVE...ELKHART LAKE...
GREENBUSH...WALDO...GLENBEULAH...JOHNSONVILLE AND HAVEN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4366 8795 4382 8816 4389 8816 4389 8778
      4387 8773 4385 8773
TIME...MOT...LOC 2251Z 310DEG 22KT 4394 8812

JTS
Special weather statement, Jul 29, 5:40 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
640 PM CDT TUE JUL 29 2014

WIZ052-060-300015-
OZAUKEE-SHEBOYGAN-
640 PM CDT TUE JUL 29 2014

...A STRONG THUNDERSTORM WILL AFFECT OZAUKEE...SHEBOYGAN COUNTIES...

AT 639 PM CDT...A STRONG THUNDERSTORM WAS NEAR OOSTBURG...OR NEAR
SHEBOYGAN FALLS...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORT WASHINGTON...PLYMOUTH...SHEBOYGAN FALLS...OOSTBURG...BELGIUM...
CEDAR GROVE...RANDOM LAKE...CASCADE...ADELL...WALDO...GIBBSVILLE...
HINGHAM AND HARRINGTON BEACH ST PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4356 8779 4349 8779 4346 8780 4338 8787
      4367 8806 4377 8785 4365 8773
TIME...MOT...LOC 2339Z 328DEG 25KT 4366 8791

JTS
Local storm report, Jul 29, 5:42 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
642 PM CDT TUE JUL 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             PLYMOUTH                43.75N 87.97W
07/29/2014  E0.50 INCH       SHEBOYGAN          WI   PUBLIC

            DIME SIZED HAIL REPORTED IN PLYMOUTH ALONG WITH HEAVY
            RAIN AND LIGHTNING.

&&

SCHULTZ

The radar

The Milwaukee radar (KMKX), 57 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kenosha

When
July 29, 5:49 PM CST to 5:50 PM CST
Where
Kenosha County, 0.97 mi W of Salem to 0.73 mi NW of Camp Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
42.551, -88.139

A southward moving west to east oriented gust front downed several trees just east of Silver Lake and southward to Camp Lake. One tree landed on a car.

Thunderstorm Wind, Waukesha

When
July 29, 7:10 PM CST to 7:11 PM CST
Where
Waukesha County, 1.8 mi SW of Waukesha Co Arpt to 1.5 mi NNE of Bethesda
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.022, -88.256

A downburst produced a sporadic north to south path of wind damage on the west side of Waukesha. Several large trees were knocked down with one tree partially uprooted. Some shingles were removed from home roofs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524211, 524209.